Q:

2/4/2013
I have a 70yo man who developed methemoglobinemia after benzocaine topical spray for a gastrointestinal procedure. He comes to me to determine if he may receive any other local anesthetics (e.g. lidocaine) for future dental work or back surgeries. From my review of the evidence-based literature, it is not clear to me if a lidocaine challenge is safe or recommended? Or if any bloodwork/testing would help? Thank you for your expertise!

A:
Thank you for your inquiry.

I have copied for you below several references dealing with this issue. The most important would probably be the links to two articles describing cases of methemoglobinemia as a result of topical anesthesia. They both contain a very nice discussion of the literature.

It is clear from these articles that lidocaine can produce methemoglobinemia, and that the effect of topical anesthesia is not drug but rather class-specific. It is true that benzocaine appears to be the agent most commonly involved, and these articles discuss the postulated reasons for this, but in essence, as best I can tell from evaluating the literature, your patient would be at risk from the administration of lidocaine. Therefore I would be very reluctant to suggest the use of this agent or any other topical anesthetic in this situation. This is the case even though lidocaine appears to cause these events only rarely.

Thank you again for your inquiry and we hope this response is helpful to you.

Anesth Analg. 2009 Mar;108(3):837-45. doi: 10.1213/ane.0b013e318187c4b1.
Methemoglobinemia related to local anesthetics: a summary of 242 episodes.
Guay J.
Source
Department of Anesthesia, Maisonneuve-Rosemont Hospital, 5415 L'Assomption Boulevard, Montreal, Quebec, Canada H1T 2M4.
Abstract
Background: The purpose of this article is to summarize all episodes of local anesthetic-related methemoglobinemia found in the medical literature.
Methods: I performed a search of the American National Library of Medicine's PubMed with the following key words: "local anesthetic" and "methemoglobinemia."
Results: Two-hundred-forty-two episodes (40.1% published in year 2000 or after) were found. Chocolate-colored blood suggests methemoglobinemia but other colors may be found. A discrepancy between the pulse oximeter saturation (< or = 90%) and the arterial oxygen partial pressure (> or = 70 mm Hg) was present in 91.8% of the episodes. The difference between oxygen saturation measured by pulse oximetry and co-oximetry varied from -6.2% to 44.7%. Plain prilocaine may induce clinically symptomatic methemoglobinemia in children older than 6 mo at doses exceeding 2.5 mg/kg. In adults, the dose of prilocaine should be kept lower than 5.0 mg/kg, which is reduced to 3.2 mg/kg in the presence of renal insufficiency and to 1.3 mg/kg if other oxidizing drugs are used concurrently. A single spray of benzocaine may induce methemoglobinemia. Clinical symptoms may be observed at relatively low methemoglobin values, including coma at 32.2 and 29.1% in children and adults, respectively. Rebound methemoglobinemia (benzocaine on mucous membranes) with methemoglobin values as high as 59.9% may occur up to 18 h after methylene blue administration. Complications of methemoglobinemia include hypoxic encephalopathy, myocardial infarction, and death.
Conclusion: Benzocaine should no longer be used. Prilocaine should not be used in children younger than 6-mo-old, in pregnant women, or in patients taking other oxidizing drugs. The dose should be limited to 2.5 mg/kg.

Pediatrics. 2006 Apr;117(4):e806-9.
Severe methemoglobinemia complicating topical benzocaine use during endoscopy in a toddler: a case report and review of the literature.
Dahshan A, Donovan GK.
Source
Division of Pediatric Gastroenterology, Department of Pediatrics, University of Oklahoma College of Medicine, Tulsa, OK 74135, USA.
Abstract
Severe methemoglobinemia resulting from the use of topical benzocaine has been reported in adults as a rare complication. Here we report a case of severe acquired methemoglobinemia resulting from topical use of benzocaine spray during diagnostic upper gastrointestinal endoscopy in a 3-year-old boy with repeated episodes of hematemesis 3 weeks posttonsillectomy. He developed marked cyanosis and became increasingly agitated immediately after completion of his unremarkable endoscopic procedure, which was performed under intravenous sedation. He did not respond to maximum supplemental oxygen and had increased respiratory effort. His pulse oximetry dropped to 85%, but simultaneous arterial blood-gas analysis showed marked hypoxemia (Po2 = 29%) and severe methemoglobinemia (methemoglobin = 39%). His cyanosis and altered mental status promptly resolved after intravenous administration of methylene blue. In patients with methemoglobinemia, pulse oximetry tends to overestimate the actual oxygen saturation and is not entirely reliable. Posttonsillectomy bleeding is a rare but occasionally serious complication that could occur weeks after the surgery, although it more commonly occurs within the first few days. Physicians should remain aware of the possibility of its late onset. This case illustrates the severity of acquired methemoglobinemia that may result from even small doses of topical benzocaine and highlights the fact that prompt treatment of the disorder can be life saving. We question the rationale for routine use of topical anesthetic spray for sedated upper gastrointestinal endoscopy in children. By bringing the attention of pediatricians to this rare but serious complication, we hope that it will result in its improved recognition and possible prevention.

Pain Med. 2012 Jul;13(7):976-7. doi: 10.1111/j.1526-4637.2012.01383.x. Epub 2012 May 8.
Methemoglobinemia in the setting of chronic transdermal lidocaine patch use.
Weingarten TN, Gleich SJ, Craig JR Jr, Sprung J.

Local Reg Anesth. 2011;4:25-8. doi: 10.2147/LRA.S22711. Epub 2011 Jul 27.
Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures.
Vallurupalli S, Manchanda S.
Source
Division of General Internal Medicine, Department of Medicine, Southern Illinois University School of Medicine, Springfield, IL, USA.
Abstract
Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown.
Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007.
Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82%) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8% ± 5.2% vs 24% ± 10%). However, only age reached statistical significance (P = 0.004).
Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study

Benzocaine and lidocaine induced methemoglobinemia after bronchoscopy: a case report

Severe methemoglobinemia from topical anesthetic spray: case report, discussion and qualitative systematic review

Sincerely,
Phil Lieberman, M.D.
AAAAI - American Academy of Allergy Asthma & Immunology